Chargement Évènements

« Tous les Évènements

  • Cet évènement est passé

CIC Victoria: Opportunity on the Horizon? Canada in the Indo-Pacific

May 13 @ 2:00 pm - 4:00 pm PDT

When: Monday, 13 May
Where: Royal Roads University (RRU) LIC building 4th floor (No. 100 on the map)
Parking: RRU – parking passes will be provided…let us know if you need one
Time: 2-4 pm (please arrive by 1:45 pm)
Our Speaker: Dr. Jim Boutilier

For this interactive event, RRU Masters of Global Management students, visiting students from the Management Center Innsbruck, Austria and CIC members will gather together at RRU to discuss the Indo-Pacific region with Dr. Jim Boutilier.

The Indo-Pacific has become a global center of economic dynamism and strategic challenge encompassing billions of people and more than one-third of all economic activity worldwide – what happens in the region will undoubtedly play a critical role in shaping the future of the international order.

As a Pacific nation, Canada has robust trading relationships with economies across the Indo-Pacific, deep people-to-people ties and a rich history of cultural exchange. Through its Indo-Pacific Strategy, released in November 2022, we also know that Canada is working to further relationships with regional partners in order to advance Canada’s overarching priority to be an active, engaged and reliable partner. This long-term plan includes ambitious, interconnected objectives to promote peace, resilience and security; expand trade, investment and supply chain resilience; invest in and connect people; and build a sustainable and green future.

In this thought-provoking discussion, Dr. Jim Boutilier will examine Canada’s engagement in the Indo-Pacific region, the potential challenges posed by a resurgent China and whether Canada is really ready to live up to its Indo-Pacific aspirations.

Our speaker

Dr. James Boutilier was the former Special Advisor (Policy) at Canada’s Maritime Forces Pacific Headquarters in Esquimalt, British Columbia. He retired in 2020. He was responsible for advising the Commander of Maritime Forces Pacific on matters of defence and foreign policy and maritime security in the Asia Pacific region. Prior to his appointment at MARPAC, Dr. Boutilier spent twenty-four years on staff at the Royal Roads Military College in Victoria as Head of the History Department and then as Dean of Arts. Some of his recent lectures have focused on the Canadian Navy’s role in the Asia-Pacific, the new Asian security architecture, Northeast Asian security issues, and the new naval order in Asia. Dr. Boutilier lectures frequently at the NATO Defense College, the Canadian Forces College, the Australian Defence College, and the National Defense University of the Philippines.

What to expect?

Expect 60-80 people to be present, seated at round tables (10 per table) with CIC members sprinkled around tables. Coffee, cookies etc. will be available. Dress of the day is casual.

The afternoon program will be hosted by Dr. Charles Krusekopf (RRU and CIC) and follow, in general terms, the schedule below:

1:45 pm – everyone present
2:00 – 2:15 pm – welcome and territorial acknowledgment; participants will be given time at each table to introduce themselves to their table mates
2:15 – 2:20 pm – speaker introduction by Charles
2:20 – 2:50 pm – 30 min presentation by Jim
2:50 – 3:10 pm – 20 min participant Q & A led by Jim
3:10 – 3:40 pm – 30 min individual table discussions around these three questions:
Question 1 – If you are coming from an Indo-Pacific country, is Canada a visible actor to you?
Question 2 – What role do you see immigration to Canada playing in the development of Canadian ties in the Indo-Pacific region or in general elsewhere?
Question 3 – How do you view China’s future role in the Indo-Pacific – partner, disruptor or somewhere in between?
3:40 – 4:10 pm – individual table group reporting to the audience – each table to select a spokesperson to provide a two minute summary of the key points stemming from their table discussion
4:15 pm – farewells by Charles

To register and be part of the fun

Meeting students from around the world who are new to Canada is one of the key highlights of this event. Of course, hearing from our very own Jim Boutilier is not to be missed!

If you would like to participate please email cic.victoria.sec@gmail.com no later than Friday, 10 May. If you are driving to RRU, please let us know so that we can send you a parking pass. Also, there is no charge/fee to attend this event.

We hope to see you there!

Details

Date:
May 13
Time:
2:00 pm - 4:00 pm PDT

Organizer

CIC Victoria Branch